Hail, Jefferson
- When
- September 1, 12:45 PM CST
- Where
- Jefferson County, 1.94 mi NE of Fairfield
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.021, -91.955
Quarter sized hail fell in Fairfield, IA around 145 pm CDT September 3.
A strong cold front pushed through the region during the afternoon of September 3, bringing some showers and thunderstorms to the area. Heavy rains, damaging winds, and large hail were reported with the stronger storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong cold front pushed through the region during the afternoon of September 3, bringing some showers and thunderstorms to the area. Heavy rains, damaging winds, and large hail were reported with the stronger storms. Behind the front, much cooler fall-like air filtered into the region during the evening and overnight hours. High temperatures were in the middle 70s in northern Iowa and Minnesota while readings in the upper 90s were seen in Missouri and southern Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 1, 9:25 AM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1025 AM CDT THU SEP 1 2011
.UPDATE...
MORNING SOUNDING SUPPORTS MAX TEMPERATURES RISING INTO THE MID 90S
TO 100 RANGE OVER THE ENTIRE FORECAST AREA THIS AFTERNOON.
READINGS WERE ALREADY IN THE MID AND UPPER 80S AT 10 AM. DEWPOINTS
SHOULD BEGIN TO DROP SOME...INTO THE MID AND UPPER 60S ONCE A
DRIER LAYER ALOFT IS TAPPED INTO AROUND MIDDAY. WILL NEED TO KEEP
AN EYE ON THE ISOLATED ELEVATED SHOWERS OVER CENTRAL IA INTO NE
KS/NW MO...WHICH COULD AT LEAST PROVIDE ENOUGH CLOUD COVER TO HOLD
TEMPERATURES DOWN A FEW DEGREES.
EVEN CONSIDERING THE LOWERING DEWPOINTS TODAY...HEAT INDEX VALUES
WILL STILL PUSH INTO A WIDESPREAD 100 TO 105 RANGE OVER THE
SOUTHERN HALF OF THE FORECAST AREA. CURRENT FORECAST HAS READINGS
RETURNING TO THIS RANGE...ESPECIALLY SOUTH OF HIGHWAY 34 ON FRIDAY
AS WELL. WILL THUS BE ISSUING A HEAT ADVISORY FOR ROUGHLY SOUTH OF
HIGHWAY 30 THIS AFTERNOON...AND FROM THIS AFTERNOON THROUGH FRIDAY
FOR ROUGHLY SOUTH OF A FAIRFIELD TO GALESBURG LINE. FORECAST
UPDATE WITH THESE CHANGES WILL BE OUT SHORTLY
&&
.AVIATION...
VFR CONDITIONS TO CONTINUE TO DOMINATE THE NEXT 24 HOURS. ISOLATED
SHOWERS IN CENTRAL IA MAY BRUSH THE CID AREA EARLY THIS
AFTERNOON...BUT CONFIDENCE TOO LOW TO INCLUDE IN FORECASTS. SOUTH
TO SOUTHWEST WINDS WILL PICK UP TO 10 TO 20 KTS BY MIDDAY
TODAY...THEN DIMINISH TO LESS THAN 10 KTS FROM THE SOUTH
OVERNIGHT.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CEDAR-IOWA-JOHNSON-
KEOKUK-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR DES MOINES-HENRY IA-
JEFFERSON-LEE-VAN BUREN.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HENRY IL-
MERCER-PUTNAM-ROCK ISLAND.
HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR HANCOCK-HENDERSON-
MCDONOUGH-WARREN.
MO...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR CLARK-SCOTLAND.
&&
SHEETSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1050 AM CDT THU SEP 1 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-021600- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1050 AM CDT THU SEP 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY HOT AND HUMID WEATHER WILL REMAIN OVER THE AREA THROUGH TONIGHT. TEMPERATURES WILL REACH THE 90S TO AROUND 100...WITH HEAT INDEX VALUES AS HIGH AS 100 TO 106 THIS AFTERNOON. A HEAT ADVISORY IS IN PLACE FOR PORTIONS OF THE OUTLOOK AREA FROM THIS AFTERNOON THROUGH FRIDAY. PLEASE SEE THE LATEST HEAT ADVISORY STATEMENTS FOR MORE COMPLETE AND UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID CONDITIONS WILL OCCUR AGAIN ON FRIDAY WITH HEAT INDEX VALUES WELL INTO THE 90S...ESPECIALLY SOUTH OF HIGHWAY 30. SOME LOCATIONS MAY SEE THE HEAT INDEX EXCEED 100...MAINLY ACROSS NORTHEAST MISSOURI AND WESTERN ILLINOIS. A COLD FRONT WILL PUSH INTO THE OUTLOOK AREA BY FRIDAY EVENING AND THEN STALL ACROSS THE REGION BY SATURDAY. SCATTERED THUNDERSTORMS WILL ACCOMPANY THE FRONT...WITH SOME OF THE STORMS POSSIBLY PRODUCING VERY HEAVY RAINFALL. A SECONDARY AND MUCH STRONGER COLD FRONT WILL THEN SWEEP ACROSS THE OUTLOOK AREA SATURDAY AFTERNOON INTO SATURDAY NIGHT. THIS FRONT SHOULD ALSO BE ACCOMPANIED BY THUNDERSTORMS...SOME WHICH MAY BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SHEETS
The Quad Cities radar (KDVN), 132 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter sized hail fell in Fairfield, IA around 145 pm CDT September 3.
Quarter sized hail fell in Fairfield, IA at 145 pm CDT.
Golf ball sized hail fell during a hail storm about 3 miles northwest of Fairfield, IA between 145 pm CDT and 152 pm CDT September 3.
Quarter sized hail fell about 3 miles south of Libertyville, IA at 152 pm CDT September 3.
Quarter sized hail fell in Fairfield, IA at 155 pm CDT September 3.
Non-severe dime sized hail fell about 5 miles northeast of Fairfield, IA at 203 pm CDT September 3.
Wind gusts estimated to be 65 mph blew a tree down blocking the east bound lane in Middletown, IA at 258 pm CDT September 3.
Wind gusts estimated to be 65 mph blew down about three or four large trees in Burlington, IA around 3 pm CDT September 3. One tree fell across Sunnyside Avenue. Another tree on the north side of town fell onto some power lines causing a power outage to about 6000 homes and businesses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339888, 339867, 339869, 339875, 339876, 339886, 339887, 348148.